Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 17, 2021, 6:05 PM CDT for Marshall County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 6:05 PM CDT (23:05 UTC)
- Expired
- Mar 17, 2021, 6:27 PM CDT
- In force
- 22 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
284
WUUS54 KHUN 172305
SVRHUN
ALC095-172345-
/O.NEW.KHUN.SV.W.0005.210317T2305Z-210317T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
605 PM CDT Wed Mar 17 2021
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in northeastern Alabama...
* Until 645 PM CDT.
* At 605 PM CDT, a severe thunderstorm was located over Susan Moore,
or 8 miles northeast of Oneonta, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Albertville, Boaz, Douglas, High Point, Horton, Hustleville, Rabbit
Town and McVille.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for north central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3419 8639 3435 8618 3425 8610 3419 8610
3418 8619 3410 8630
TIME...MOT...LOC 2305Z 228DEG 39KT 3406 8642
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
70/DD1 follow-up statement
091
WWUS54 KHUN 172327
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
627 PM CDT Wed Mar 17 2021
ALC095-172336-
/O.CAN.KHUN.SV.W.0005.000000T0000Z-210317T2345Z/
Marshall AL-
627 PM CDT Wed Mar 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for north central
Alabama.
LAT...LON 3419 8639 3435 8618 3425 8610 3419 8610
3418 8619 3410 8630
TIME...MOT...LOC 2324Z 228DEG 39KT 3422 8621
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:48 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 17, 3:48 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 348 PM CDT Wed Mar 17 2021 .NEAR TERM...(Tonight) Issued at 348 PM CDT Wed Mar 17 2021 A very active/volatile wx pattern continues to unfold across much of NE/east cntrl MS into west cntrl AL this Wed afternoon. Much of the tstm activity is being driven by an active SW flow regime in place over much of the region, ahead of a potent upper low/trough axis rotating ewd thru the mid/srn Plains. A lot of this convection is also occurring along/ahead of a cold front making its way ewd into the Lower MS Valley. The attendant sfc low is also moving east into north AR or the Mid South region, with the associated warm front located from extreme NW MS into NW/cntrl AL. The location of the warm front and how much farther to the north it tracks will be a key factor in the development of strong/severe tstms late this afternoon into this evening. The latest model suites remain fairly consistent with moving the sfc low into KY later tonight, thereby pushing the cold front into the cntrl TN Valley area. This scenario would also lift the warm front into mid/ern TN and allow low-level instability to spread into the area. With Bufr soundings/shear profiles continuing to indicate 0-3km SRH values in excess of 400 m2/s2 and Bulk Shear values near 60kt, a slight increase in SBCAPE values around 500-1000 J/kg would easily favor the development of severe tstms into the evening hrs, with the main threats being damaging winds, large hail and tornadoes. In fact, supercellular structures late this afternoon into this evening could produce a few long track/violent tornadoes, before tstms begin to merge into more of a QLCS line right along the passage of the front. Again, much of the extent/strength of any strong/severe tstms will be heavily influenced by the magnitude of the warm sector into the mid TN Valley area. Considering some of the intense rainfall rates, some localized/minor flooding may also be a threat later this evening in locations which receive multiple rounds of showers/tstms. Lingering showers/tstms should then begin to taper off to the east by early Thu morning following the passage of the front, with lows falling mainly into the lower/mid 50s. .SHORT TERM...(Thursday through Friday) Issued at 348 PM CDT Wed Mar 17 2021 The overall wx pattern is then expected to turn more quiet/seasonal heading towards the end of the work week, as a large area of high pressure out of the nrn Plains builds into the Midwest/OH Valley states. Afternoon highs Thu/Fri look to range from the mid 50/near 60F, while lows Thu night trend in the lower/mid 40s. .LONG TERM...(Friday night through Tuesday) Issued at 348 PM CDT Wed Mar 17 2021 The quiet pattern continues into the weekend period, as the sfc high moves into the mid/NE Atlantic states. This should allow for a gradual warming trend into next week, as highs climb more into the 60s. Optimal radiational cooling may also allow overnight lows to trend in the mid 30/near 40F thru Mon night. The next chance of rain still looks to develop on Tue, as another cold front approaches from the west. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Mar 17 2021 Restricted flying conds will be in place for much of the TAF period, as multiple waves of shra/tsra continue to develop/spread across the area well into the afternoon/evening hrs. IFR conds will be possible in some of the heavier shra/tsra, with sfc winds gusting near 30-35kt at times. All of this will be occurring along/just ahead of a cold front approaching from the west. The front looks to move thru the area by Thu morning, with lingering shra/tsra tapering off to the east. Cigs though may hover near 3-4K ft in the wake of the frontal passage Thu morning, as sfc flow turns to the SW near 10-12kt with higher gusts. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...09 LONG TERM...09 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 17, 4:50 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 450 PM CDT Wed Mar 17 2021 ALZ001>010-016-TNZ076-096-097-181200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 450 PM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Numerous to widespread thunderstorms are expected through the evening hours, as a cold front gradually moves eastward across the region. Some of these storms will be strong to severe in nature and will be capable of producing damaging winds, large hail and tornadoes. A few storms may in fact be capable of producing significant damaging winds and violent, long-track tornadoes later this evening. The severe weather threat is expected to taper off to the east early Thursday morning following the passage of the cold front. In addition to the threat for severe thunderstorms, multiple rounds of locally heavy rainfall will lead to an enhanced risk for flash flooding through tonight, as well as river flooding that may persist through the end of the week. A Flash Flood Watch is in effect through 7 AM Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested through early Thursday morning. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Mar 17, 5:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM FLASH FLOOD 3 WNW WEST POINT 34.26N 86.99W
03/17/2021 CULLMAN AL EMERGENCY MNGR
INTERSECTION OF CR1114 AND 1141 CLOSED DUE
TO WATER OVER THE ROAD. DEPTH OF WATER
UNKNOWN AT THIS TIME.
&&
12Local storm report, Mar 17, 5:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
535 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 7 W UNDERWOOD-PETERSVIL 34.89N 87.82W
03/17/2021 LAUDERDALE AL EMERGENCY MNGR
INTERSECTION OF CR81 AND CR112 CLOSED IN
OAKLAND. DEPTH OF WATER UNKNOWN AT THIS
TIME.
&&
12Local storm report, Mar 17, 5:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 E GUNTERSVILLE 34.36N 86.26W
03/17/2021 E4.50 INCH MARSHALL AL EMERGENCY MNGR
ROCKSLIDE BLOCKING INCOMING TRAFFIC NEAR THE
4900 BLOCK OF HIGHWAY 227. DOT IS EN ROUTE
AT THIS TIME.
&&
12Local storm report, Mar 17, 5:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FLOOD 8 NNW IDER 34.82N 85.70W
03/17/2021 JACKSON AL LAW ENFORCEMENT
CR14 ABOUT 1MI FROM HWY 71: WATER OVER ROAD.
DEPTH UNKNOWN.
&&
12Local storm report, Mar 17, 5:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLOOD 3 NNW BRIDGEPORT 34.98N 85.74W
03/17/2021 JACKSON AL LAW ENFORCEMENT
WATER OVER THE ROAD ON CR74 NEAR CR209 NEAR
BIG DADDYS OUTDOOR STORE. DEPTH OF WATER
UNKNOWN.
&&
12Local storm report, Mar 17, 6:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLOOD 3 SSW ARAB 34.29N 86.52W
03/17/2021 CULLMAN AL PUBLIC
WATER COVERING CR1819 ABOUT 1.5MI S OF HWY69
IN JOPPA.
&&
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 1:24 AM CDT | Dense Fog Advisory | HUN | Cullman, DeKalb, Jackson, Marshall | 7 hr |
| Mar 17, 7:25 AM CDT | Special Weather Statement | HUN | Morgan | 50 min |
| Mar 17, 7:57 AM CDT | Special Weather Statement | HUN | Madison | 48 min |
| Mar 17, 7:59 AM CDT | Special Weather Statement | HUN | Colbert | 46 min |
| Mar 17, 9:52 AM CDT | Special Weather Statement | HUN | Jackson | 23 min |
| Mar 17, 3:40 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 35 min |
| Mar 17, 4:07 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 26 min |
| Mar 17, 4:17 PM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 8 hr |
| Mar 17, 4:44 PM CDT | Flash Flood Warning | HUN | Cullman, Morgan | 5 hr |
| Mar 17, 5:24 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale | 9 hr |
| Mar 17, 5:49 PM CDT | Areal Flood Warning | HUN | Cullman | 8 hr |
| Mar 17, 6:44 PM CDT | Tornado Warning | HUN | Cullman | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.